Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



An infinite family in $ \pi \sb\ast S\sp{0}$ derived from Mahowald's $ \eta \sb{j}$ family

Author: Robert R. Bruner
Journal: Proc. Amer. Math. Soc. 82 (1981), 637-639
MSC: Primary 55Q45; Secondary 55Q35
MathSciNet review: 614893
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Combining the relationship due to D. S. Kahn between $ { \cup _i}$ operations in homotopy and Steenrod operations in the $ {E_2}$ term of the Adams spectral sequence with Mahowald's result that $ {h_1}{h_j}$ is a permanent cycle for $ j \geqslant 4$, we show that $ {h_2}h_j^2$ is also a permanent cycle for $ j \geqslant 5$. This gives another infinite family of nonzero elements in the stable homotopy of spheres. Properties of the $ { \cup _i}$ homotopy operations further imply that these elements generate $ {Z_2}$ direct summands.

References [Enhancements On Off] (What's this?)

  • [1] J. F. Adams, On the non-existence of elements of Hopf invariant one, Ann. of Math. (2) 72 (1960), 20–104. MR 0141119
  • [2] R. Bruner, G. Lewis, J. P. May, J. McClure and M. Steinberger, $ {H_\infty }$ ring spectra and their applications (to appear).
  • [3] Daniel S. Kahn, 𝐶𝑢𝑝-𝑖 products and the Adams spectral sequence, Topology 9 (1970), 1–9. MR 0253337
  • [4] Arunas Liulevicius, The factorization of cyclic reduced powers by secondary cohomology operations, Mem. Amer. Math. Soc. No. 42 (1962), 112. MR 0182001
  • [5] Mark Mahowald, A new infinite family in ₂𝜋_{*}^{𝑠}, Topology 16 (1977), no. 3, 249–256. MR 0445498
  • [6] J. Peter May, A general algebraic approach to Steenrod operations, The Steenrod Algebra and its Applications (Proc. Conf. to Celebrate N. E. Steenrod’s Sixtieth Birthday, Battelle Memorial Inst., Columbus, Ohio, 1970), Lecture Notes in Mathematics, Vol. 168, Springer, Berlin, 1970, pp. 153–231. MR 0281196

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55Q45, 55Q35

Retrieve articles in all journals with MSC: 55Q45, 55Q35

Additional Information

Keywords: Stable homotopy of spheres, homotopy operation, Adams spectral sequence
Article copyright: © Copyright 1981 American Mathematical Society